Tardive Dyskinesia

What is tardive dyskinesia?

Tardive dyskinesia is a neurological disorder caused by the long-term use of neuroleptic drugs, or anti-psychotic medications. Neuroleptic drugs are generally prescribed for psychiatric disorders, as well as for some gastrointestinal and neurological disorders. The prevalence of tardive dyskinesia is estimated to be 10 to 20 percent of individuals treated with medications. The elderly are more susceptible to persistent and irreversible tardive dyskinesia than younger people.

Repetitive and involuntary movements characterize tardive dyskinesia. Features of the disorder may include grimacing, tongue protrusion, lip smacking, puckering and pursing, and rapid eye blinking. Rapid movements of the arms, legs, and trunk may also occur. Approximately 60 to 70 percent of the cases are mild, with about 3 percent being extremely severe. Severe cases may involve problems such as difficulty swallowing, speech interference, cosmetic disfiguration, and respiratory trouble.

How is it treated?

There is no standard treatment for tardive dyskinesia. In many cases the medication will be adjusted to use the lowest possible dose, or discontinued if at all possible. Stopping the medication is a gradual process, lowering the doses 10 to 25 percent every one to three months. Replacing the neuroleptic drug with other medications may help some patients. Other drugs such as benzodiazepines, adrenergic antagonists, and dopamine agonists may also be beneficial. Symptoms of tardive dyskinesia may remain even after the medication is stopped. However, with careful management, some symptoms may improve or disappear with time.